KJELL ASPLUND, M.D.; ERIC HäGG, M.D.; MELKER LINDQVIST, M.D.; WALTER RAPP, M.D.
This content is PDF only. Please click on the PDF icon to access.
To the editor: Long-standing pituitary stimulation in target-organ failure, such as primary hypothyroidism and after adrenalectomy, results in enlargement of the gland and may precipitate the development of a pituitary adenoma (1). By analogy, it can be speculated that long-term pituitary stimulation by drugs could promote tumor formation. We have recently seen two patients who developed pituitary tumors while on long-term therapy with phenothiazine tranquilizers. These drugs are known to be potent stimuli for prolactin secretion (2).
A 65-year-old man with an affective psychosis had been treated with chlorpromazine for 14 years. In recent years the daily dose had been
ASPLUND K, HäGG E, LINDQVIST M, et al. Phenothiazine Drugs and Pituitary Tumors. Ann Intern Med. 1982;96:533. doi: https://doi.org/10.7326/0003-4819-96-4-533_1
Download citation file:
Published: Ann Intern Med. 1982;96(4):533.
Copyright © 2020 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use